Alert archive / New York / Special Weather Statements in 2021

Special Weather Statement, NWS Albany, NY

July 2, 2021Schoharie County, New York

NWS Albany, NY issued this special weather statement at Jul 2, 2021, 4:06 PM EDT for Schoharie County, New York. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2021, 4:06 PM EDT (20:06 UTC)
Expired
Jul 2, 2021, 4:45 PM EDT
In force
39 min
Issued by
NWS Albany, NY

County Schoharie County, NY

The radar

The Albany radar (KENX), 42 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.1 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2021-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2021-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
721 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

309 
WWUS81 KALY 022006
SPSALY

Special Weather Statement
National Weather Service Albany NY
406 PM EDT Fri Jul 2 2021

NYZ047-022045-
Schoharie-
406 PM EDT Fri Jul 2 2021

...A STRONG THUNDERSTORM WILL AFFECT WESTERN SCHOHARIE COUNTY...

At 405 PM EDT, a strong thunderstorm was located over Schenevus, or
12 miles southeast of Cooperstown, moving east at 25 mph.

Winds around 40 mph and penny size hail are possible with this storm.

Locations impacted include...
Cobleskill, Jefferson, Summit, Richmondville, Breakabeen, West
Richmondville, Baird Corners, Lawyersville, Warnerville,
Lutheranville, West Fulton, Vintonton, Mineral Springs, Shutts
Corners, Arabia, Barnerville, Eminence, Housons Corners, West
Jefferson and Beards Hollow.

This includes Interstate 88 between exits 20 and 22.
 
Torrential rainfall is also occurring with this storm, and may cause 
localized poor drainage and street flooding. Do not drive your 
vehicle through flooded roadways.

LAT...LON 4262 7463 4265 7463 4268 7465 4275 7443
      4249 7433 4245 7464 4252 7471
TIME...MOT...LOC 2005Z 253DEG 20KT 4253 7483 

$$

Wasula

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this special weather statement went out at Jul 2, 3:58 PM EDT, 8 minutes earlier.

Area forecast discussion, Jul 2, 3:58 PM EDT, 8 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
358 PM EDT Fri Jul 2 2021

.SYNOPSIS...
Unseasonably cool weather is expected Saturday with
clouds and scattered showers around. Temperatures will be slightly
warmer on Independence Day with temperatures trending back to normal
by Monday. Isolated to scattered showers and thunderstorms will
remain possible, but it will not be a washout.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
As of 355 pm, upper low centered over western PA with a
conveyor belt of mid/high level moisture across the ALY CWA.
Most of the steadier rainfall associated with upper level
diffluence has shifted into the western Adirondacks. 925 mb
easterly winds has allowed for some downsloping to result in
less shower coverage in the lee of the higher terrain of western
New England into portions of the Hudson Valley. Thunder chances
were reduced to slight chance or below for much of the forecast
area, as SPC Mesoanalysis and HREF MUCAPE progs keep areas
north and east of the western Mohawk Valley/eastern Catskills
/mid-Hudson Valley fairly stable.

Regional visible satellite shows partial clearing over portions
of central/western NY. In this area, modest surface-based
destabilization may occur, with 500-1000 J/kg of SBCAPE progged
by the 12Z HREF mean. Convective initiation may occur in this
region along an inverted surface trough and/or differential
heating boundaries. Best chance for this scenario to unfold in
the ALY CWA is over the western Mohawk Valley/Schoharie
Valley/eastern Catskills/Mid- Hudson Valley. Given strong deep-
layer shear of 40-55kt in this area along with low freezing
levels, some marginally severe hail cannot be ruled out in the
strongest updrafts, with gusty winds possible as well. SPC has
placed a marginal risk of severe weather here for the afternoon
and evening. Locally heavy rainfall will also be possible given
fairly weak winds from the surface to 600 mb leading to somewhat
slow storm motions, along with relatively stationary area of
convergence along the trough favoring repeated updrafts in the
same area. Best probability for stronger storms here is roughly
19-24Z.

Tonight, the upper low is forecast to drift eastward across
northern PA. Showers and a few storms will linger early across
southern zones, but overall the coverage of showers is expected
to decrease as the better jet forcing shifts eastward. Plenty of
clouds should remain, with lows mainly in the 50s expected.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
Saturday, the upper low will move over the forecast area. Expect a
disorganized area of scattered to numerous showers (best coverage
over the higher terrain) with weak instability as the 500 mb cold
pocket near -16C moves overhead. These values are near the 10th
percentile of the SPC mesoanalysis archive. There could be an
isolated rumble of thunder with the low overhead, but heavy rainfall
and severe weather are not expected. 850 mb temps around 7-8 degrees
are between the 10-25th percentile. Forecast soundings show moisture
trapped beneath an inversion with minimal mixing heights. With
cloudy skies and showers around, along with light N/NE low-level
flow, this appears reasonable, but the question is how much this
will offset the high sun angle. MOS and 2m temps are generally quite
aggressive in keeping temps unseasonably cool (e.g., MAVMOS for KALB
with a high of 63; METMOS 61). A high of 61 would break Albany's
record low daily max by 8 degrees (see climate section below). The
all time July record low max at KALB is 60. NBM guidance is
considerably warmer with a high of 67. Will go in between MOS
consensus and blended guidance and forecast mid-60s highs in the
Hudson Valley.

Saturday night into Sunday, the low shifts east toward southeastern
New England, but some energy pivoting around the low will keep the
midlevel flow cyclonic. Clouds and showers will be around Saturday
night but are expected to diminish in coverage with lows mainly in
the 50s. Sunday, a bit better chance for some clearing, but feel
that the NBM is a bit to aggressive in clearing the skies out. Highs
are expected to be in the upper 60s to upper 70s. With cold midlevel
temps overhead, we will likely see widely scattered showers and
perhaps an isolated thunderstorm developing in the afternoon, with
best chances for a storm south of I-90. Sunday night, more concerted
height rises build in as strong 850 mb warm advection occurs from
the west. Lows are expected to be mainly in the 50s again, with any
lingering showers dissipating.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
As the upper-level low departs to the east on Monday, the pattern
will become more zonal with some weak upper-level ridging from time
to time. A surface warm front will lift northeastward across our
region during the afternoon and evening where a pop-up shower or
thunderstorm is possible. High temperatures will be in the 70s and
80s.

Warmer and more humid weather comes in on Tuesday with our region in
the warm sector of an approaching cold front from the west. High
temperatures should reach the 80s to lower 90s with dewpoints in the
mid-60s to lower 70s. We may approach Heat Advisory criteria along
the Hudson Valley from Albany and points south. As the front
approaches and crosses the region during the afternoon and evening,
showers and thunderstorms are expected. Will continue to monitor
trends whether thunderstorms could become strong to severe.
Regardless, precipitable water values between 1.50 and 2.00 inches
could lead to some locally heavy rainfall.

We return to an upper-level trough pattern Wednesday through Friday
as the cold front looks to stall just to our south and east. A
series of low pressure systems will track along the front where
additional rounds of rain and thunderstorms are possible each day.
We may receive some additional moisture from T.C. Elsa as well,
pending its track. With the additional clouds and rainfall, high
temperatures will fall back to the 60s and 70s by Thursday and
Friday.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
Rather unsettled pattern for the next couple of days as flight
conditions will generally be within MVFR category.  Given the nature
of the upper low nearby and mesoscale effects, it will be a
challenge to forecast where/if the showers/thunderstorms will occur.
Per latest hires reflectivity guidance, periods of showers and
drizzle with mid-late afternoon heavier shower or thunderstorm (low
probability at this time).  Then for tonight, as low level moisture
remains high, some mist/fog potential with MVFR and lower ceilings
toward IFR are expected.

During Saturday morning, as this upper low will likely be overhead,
we will likely see scattered showers/drizzle as we will place PROB30
groups at this time.  Visibilities should improve but ceilings
remain within MVFR categories.

Winds will generally be from the north at speeds of 10kts or less
with direction and magnitudes dropping to light and variable
tonight.

Outlook...

Saturday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Independence Day: Low Operational Impact. Isolated SHRA...TSRA.
Sunday Night: No Operational Impact. NO SIG WX.
Monday: No Operational Impact. NO SIG WX.
Monday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Tuesday: Moderate Operational Impact. Chance of SHRA...TSRA.
Tuesday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Wednesday: Moderate Operational Impact. Chance of SHRA...TSRA.

&&

.FIRE WEATHER...
Unseasonably cool weather is expected Saturday, with a warming
trend expected Sunday into Monday. Scattered to numerous showers
are expected Saturday with RH values remaining 70 to 90 percent.
Sunday and Monday, the RH values will fall to 50-70 percent with
generally light winds. Some partial sunshine will return Sunday
and Monday.

&&

.HYDROLOGY...
Showers and isolated thunderstorms will continue this evening,
with a few locally heavy downpours possible, mainly from the
western Mohawk Valley, Schoharie Valley, and Mid-Hudson Valley
into northwest Connecticut. Some ponding of water in low-lying
and urban areas is possible. Additional showers are possible
through the holiday weekend, but are not expected to be
hydrologically significant. Main stem river flooding is not
expected.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.CLIMATE...
Record Low Maximum Temperatures for July 3rd...

Albany NY: 69 degrees set in 1992
Glens Falls NY: 64 degrees set 1992
Poughkeepsie NY: 70 degrees set in 1982

Record Low Maximum Temperatures for the Month of July...

Albany NY: 60 degrees set in 1972
Glens Falls NY: 58 degrees set in 1986
Poughkeepsie NY: 61 degrees set in 1956

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...Thompson
NEAR TERM...Thompson
SHORT TERM...Thompson
LONG TERM...Rathbun
AVIATION...BGM
FIRE WEATHER...Thompson
HYDROLOGY...Thompson
CLIMATE...
Hazardous weather outlook, Jul 2, 4:03 PM EDT, 3 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
403 PM EDT Fri Jul 2 2021

CTZ001-013-MAZ001-025-NYZ032-033-038>043-048>054-060-061-082>084-
VTZ013>015-031100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Western Schenectady-Eastern Schenectady-
Southern Saratoga-Western Albany-Eastern Albany-Western Rensselaer-
Eastern Rensselaer-Western Columbia-Eastern Columbia-Northern Fulton-
Southeast Warren-Southern Washington-Bennington-Western Windham-
Eastern Windham-
403 PM EDT Fri Jul 2 2021

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, the Mohawk Valley, Helderbergs, Capital
District, Taconics, Lake George Saratoga Region, and southern
Adirondacks in eastern New York and southern Vermont.

.DAY ONE...Through tonight.

The probability of widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a chance for thunderstorms Tuesday through Thursday, mainly
during the afternoon and evening hours.

A hot and humid airmass will return for Tuesday. Heat advisories may
be needed in lower elevations.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ047-058-059-063>066-031100-
Schoharie-Western Greene-Eastern Greene-Western Ulster-
Eastern Ulster-Western Dutchess-Eastern Dutchess-
403 PM EDT Fri Jul 2 2021

This Hazardous Weather Outlook is for the Schoharie Valley, eastern
Catskills, and mid Hudson Valley in east central New York.

.DAY ONE...This afternoon and tonight.

There is a marginal risk of severe weather this afternoon and
evening. Isolated storms could contain large hail to one inch in
diameter and gusty winds to 60 mph. Locally heavy rainfall may result
in ponding of water on area roadways and in poor drainage areas as
well.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a chance for thunderstorms Tuesday through Thursday, mainly
during the afternoon and evening hours.

A hot and humid airmass will return for Tuesday. Heat advisories may
be needed in lower elevations.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Jul 2, 2:17 PM EDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Albany NY
217 PM EDT Fri Jul 2 2021

NYZ038-021845-
Southern Herkimer-
217 PM EDT Fri Jul 2 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN HERKIMER COUNTY...

At 216 PM EDT, a strong thunderstorm was located near Frankfort, or
near Herkimer, moving northeast at 5 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Ilion, Herkimer, Little Falls, Mohawk, Frankfort, Newport,
Middleville, West Frankfort, Spinnerville, Corrado Corners, Harbor,
Farrel Corner, Countryman, North Ilion, South Ilion, Kelhi Corners,
Eatonville, Dennison Corners, Johnson Corners and Carey Corners.

This includes Interstate 90 near exit 30.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4312 7516 4322 7507 4306 7484 4293 7500
      4309 7518
TIME...MOT...LOC 1816Z 237DEG 5KT 4307 7504

CS
Special weather statement, Jul 2, 3:41 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Albany NY
341 PM EDT Fri Jul 2 2021

NYZ033-038>040-082-022030-
Southern Fulton-Hamilton-Northern Fulton-Southern
Herkimer-Montgomery-
341 PM EDT Fri Jul 2 2021

...A HEAVY SHOWER WILL AFFECT SOUTH CENTRAL HAMILTON...
FULTON...SOUTHEASTERN HERKIMER AND NORTHWESTERN MONTGOMERY
COUNTIES...

At 338 PM EDT, a heavy shower was located over St. Johnsville, or
near Little Falls, moving northeast at 40 mph.

Winds of around 30 mph are possible with this shower.

Locations impacted include...
Little Falls, Fort Plain, Dolgeville, St. Johnsville, Ephratah,
Stratford, Caroga Lake Public Campground, Caroga Lake, Oppenheim,
Nelliston, Bleecker, Arietta, Ingham Mills, Pinnacle, Lotville,
Rasbach Corner, Knappville, Shaker Place, Mindenville and Davys
Corners.

This includes Interstate 90 near exit 29A.

Torrential rainfall is also occurring with this storm, and may cause
localized poor drainage and street flooding. Do not drive your
vehicle through flooded roadways.

LAT...LON 4287 7473 4301 7489 4337 7457 4317 7425
TIME...MOT...LOC 1938Z 227DEG 36KT 4300 7473

Wasula
Special weather statement, Jul 2, 4:06 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Albany NY
406 PM EDT Fri Jul 2 2021

NYZ047-022045-
Schoharie-
406 PM EDT Fri Jul 2 2021

...A STRONG THUNDERSTORM WILL AFFECT WESTERN SCHOHARIE COUNTY...

At 405 PM EDT, a strong thunderstorm was located over Schenevus, or
12 miles southeast of Cooperstown, moving east at 25 mph.

Winds around 40 mph and penny size hail are possible with this storm.

Locations impacted include...
Cobleskill, Jefferson, Summit, Richmondville, Breakabeen, West
Richmondville, Baird Corners, Lawyersville, Warnerville,
Lutheranville, West Fulton, Vintonton, Mineral Springs, Shutts
Corners, Arabia, Barnerville, Eminence, Housons Corners, West
Jefferson and Beards Hollow.

This includes Interstate 88 between exits 20 and 22.

Torrential rainfall is also occurring with this storm, and may cause
localized poor drainage and street flooding. Do not drive your
vehicle through flooded roadways.

LAT...LON 4262 7463 4265 7463 4268 7465 4275 7443
      4249 7433 4245 7464 4252 7471
TIME...MOT...LOC 2005Z 253DEG 20KT 4253 7483

Wasula

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 2:17 PM EDTSpecial Weather StatementALYOneida28 min
Jul 2, 2:33 PM EDTAreal Flood AdvisoryALYHerkimer39 min
Jul 2, 3:41 PM EDTSpecial Weather StatementALYFulton49 min
Jul 2, 5:20 PM EDTSpecial Weather StatementALYGreene40 min
Jul 2, 5:26 PM EDTSpecial Weather StatementALYUlster49 min
Jul 2, 5:58 PM EDTAreal Flood AdvisoryALYUlster94 min
Jul 2, 6:09 PM EDTSpecial Weather StatementALYPutnam51 min
Jul 1, 9:48 PM EDTSpecial Weather StatementALYBerkshire42 min
Jul 2, 2:00 PM EDTAreal Flood AdvisoryALYNorthwest Hills Planning Region3 hr

Nearby

Special Weather Statements in New York, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.